Alert archive / Utah / High Wind Warnings in 2024

High Wind Warning 4, NWS Salt Lake City, UT

May 9, 2024Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this high wind warning at May 9, 2024, 9:41 AM MDT for Davis County, Weber County, Utah. It took effect at May 9, 2024, 6:00 PM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2024, 9:41 AM MDT (15:41 UTC)
In effect from
May 9, 2024, 6:00 PM MDT
Expired
May 10, 2024, 12:00 PM MDT
In force
18 hr
Issued by
NWS Salt Lake City, UT

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 39 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 3.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS75 KSLC 091541
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
941 AM MDT Thu May 9 2024

UTZ104-100645-
/O.UPG.KSLC.HW.A.0008.240510T0000Z-240510T1600Z/
/O.NEW.KSLC.HW.W.0004.240510T0000Z-240510T1800Z/
/O.CON.KSLC.WI.Y.0014.000000T0000Z-240510T0000Z/
Northern Wasatch Front-
Including the cities of Bountiful and Ogden
941 AM MDT Thu May 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT 
FRIDAY...

* WHAT...For the Wind Advisory, east winds 25 to 35 mph with gusts 
  up to 55 mph expected, highest from Layton to Bountiful. For the 
  High Wind Warning, east winds 35 to 45 mph with gusts up to 65 mph 
  possible, highest from Layton to Bountiful. There is a 10% chance 
  of wind gusts to 75 mph in the Park Lane area, especially between 
  midnight and 6 AM Friday.

* WHERE...Northern Wasatch Front.

* WHEN...For the Wind Advisory, until 6 PM MDT this evening. For the 
  High Wind Warning, from 6 PM this evening to noon MDT Friday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile vehicles on I-15, US-89 and Legacy 
  Parkway after 6 PM tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure all outdoor furniture, 
trampolines, decorations, garbage cans and other items that can 
become projectiles in strong winds to prevent additional property 
damage.

&&

$$

UTZ103-105-107-100645-
/O.CON.KSLC.WI.Y.0014.000000T0000Z-240510T1600Z/
Eastern Box Elder County-Salt Lake Valley-Cache Valley/Utah
Portion-
Including the cities of Salt Lake City, Smithfield, West Jordan,
Sandy, Snowville, Brigham City, and Logan
941 AM MDT Thu May 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Cache Valley/Utah Portion, Eastern Box Elder County, and 
  Salt Lake Valley.

* WHEN...Until 10 AM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure all outdoor furniture, 
trampolines, decorations, garbage cans and other items that can 
become projectiles in strong winds to prevent additional property 
damage.

&&

$$

CRK/JW
3 follow-up statements
909 
WWUS75 KSLC 092358
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
558 PM MDT Thu May 9 2024

UTZ104-101600-
/O.EXP.KSLC.WI.Y.0014.000000T0000Z-240510T0000Z/
/O.CON.KSLC.HW.W.0004.240510T0000Z-240510T1800Z/
Northern Wasatch Front-
Including the cities of Bountiful and Ogden
558 PM MDT Thu May 9 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...For the Wind Advisory, east winds 25 to 35 mph with gusts 
  up to 55 mph expected, highest from Layton to Bountiful. For the 
  High Wind Warning, east winds 35 to 45 mph with gusts up to 65 mph 
  possible, highest from Layton to Bountiful. There is a 10% chance 
  of wind gusts to 75 mph in the Park Lane area, especially between 
  midnight and 6 AM Friday.

* WHERE...Northern Wasatch Front.

* WHEN...Until noon MDT Friday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile vehicles on I-15, US-89 and Legacy 
  Parkway after 6 PM tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure all outdoor furniture, 
trampolines, decorations, garbage cans and other items that can 
become projectiles in strong winds to prevent additional property 
damage.

&&

$$

UTZ103-105-107-101600-
/O.CON.KSLC.WI.Y.0014.000000T0000Z-240510T1600Z/
Eastern Box Elder County-Salt Lake Valley-Cache Valley/Utah
Portion-
Including the cities of Smithfield, Snowville, Logan, Brigham
City, Sandy, West Jordan, and Salt Lake City
558 PM MDT Thu May 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Cache Valley/Utah Portion, Eastern Box Elder County, and 
  Salt Lake Valley.

* WHEN...Until 10 AM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure all outdoor furniture, 
trampolines, decorations, garbage cans and other items that can 
become projectiles in strong winds to prevent additional property 
damage.

&&

$$

CRK/JW/AD
497 
WWUS75 KSLC 100922
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
322 AM MDT Fri May 10 2024

UTZ104-101730-
/O.CON.KSLC.HW.W.0004.000000T0000Z-240510T1800Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
322 AM MDT Fri May 10 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...East winds 30 to 40 mph with gusts up to 65 mph expected. 
  These winds will be strongest around Farmington and Centerville.

* WHERE...Northern Wasatch Front.

* WHEN...Until noon MDT today.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile vehicles on I-15, US-89 and Legacy 
  Parkway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

UTZ103-105-107-101600-
/O.CON.KSLC.WI.Y.0014.000000T0000Z-240510T1600Z/
Eastern Box Elder County-Salt Lake Valley-Cache Valley/Utah
Portion-
Including the cities of West Jordan, Snowville, Salt Lake City,
Logan, Smithfield, Sandy, and Brigham City
322 AM MDT Fri May 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Cache Valley/Utah Portion, Eastern Box Elder County, and 
  Salt Lake Valley.

* WHEN...Until 10 AM MDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MPS
041 
WWUS75 KSLC 101731
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1131 AM MDT Fri May 10 2024

UTZ104-101845-
/O.EXP.KSLC.HW.W.0004.000000T0000Z-240510T1800Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
1131 AM MDT Fri May 10 2024

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

The threat for the highest winds have passed, therefore the warning 
will expire at noon. Winds will continue to gust near 30 to 35 mph 
near canyons during the overnight hours.

$$

Webber

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at May 9, 4:29 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 9, 4:29 AM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
429 AM MDT Thu May 9 2024

.SYNOPSIS...A downslope windstorm will impact portions of northern
Utah today through tonight and into Friday afternoon. The low
responsible for this windstorm will remain parked across the
Great Basin heading into the upcoming weekend, resulting in
unsettled conditions with afternoon showers and thunderstorms.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...A positively tilted upper
trough extends from the central Plains upstream into the Great
Basin early this morning. A low within this base of this trough is
in the process of becoming cut off from the main belt of
westerlies, and will gradually retrograde across central Utah and
eventually Nevada through the short term period.

As this low becomes cut off over the region, a favorable window
for downslope winds across the Wasatch Front from I-80 northward,
as well as the eastern Cache Valley will become established today,
and continue through tonight and into the day Friday. Currently
the flow aloft is northeasterly across northern Utah/southwest
Wyoming, however a shortwave trough crossing central Wyoming will
translate westward across northern Utah this morning. In its wake,
the low level flow will veer and strengthen, enhancing cold
advection n the wake of this wave. This should result in the
onset of easterly downslope winds across favored areas along the
Wasatch Front by early afternoon before peaking toward midnight,
and remaining elevated into the morning hours Friday. Guidance
supports advisory level winds across much of the prone area during
this timeframe. The exception is the Farmington/Centerville
hotspot where just over half of the hi-res guidance brings peak
gusts near or just above 60 mph this evening. This may manifest
itself in warning level winds being isolated to the Park Lane area
in Davis County. Given concerns regarding the areal extend and
magnitude of the peak winds, have held onto the High Wind Watch
for the northern Wasatch Front to allow for another cycle of hi-
res guidance, as the potential remains for a warning level event,
while the most likely outcome seems to be a high end advisory with
a couple of pockets of 60+ mph gusts.

As the upper low spins overhead, the cold pool aloft combined with
daytime heating, and ascent from shortwave features rotating
around the mean circulation will support daily convection both
today and again Friday afternoon/evening. This convection will be
greatest in areal coverage across central and southern Utah.

Despite the upper low spinning overhead, the unseasonably cool
airmass currently in place will modify through the short term
period. Temperatures across the northern valleys which remained
confined to the low 50s Wednesday will trend roughly 10F warmer
today, while the warming trend across southern Utah is more muted,
and closer to 5F. This warming trend will continue into Friday,
particularly across northern Utah where max temps will approach
but fall just shy of climo. Southern Utah will see only a slight
warming trend given the expected coverage of showers and
thunderstorms.

.LONG TERM (After 12Z/6AM Saturday)...The upcoming weekend is
shaping up to be quite a nice one, despite the fact that an area of
low pressure will sit overhead. This low is not a particularly deep
one and is merely the remnants of what's left of the storm system
that's been impacting much of the west for what seems like far too
long. Thankfully, we do note a ridge of high pressure over the
Pacific Northwest over the weekend which will eventually kick this
low on its way out of here. Really, there is little in the way of
weather impacts for much of this entire long term period. That's not
to say there are none. We do, in fact, still have a source of lift
through the weekend to initiate showers and thunderstorms. Favored
areas both afternoons/evenings this weekend will be in the higher
terrains of central and southern Utah. For the rest of the region,
warming temperatures! High temperatures will be back to normals or
even a bit above by Sunday.

By Monday, our flow pattern turns back from the northwest and stays
that way through at least into Tuesday. Monday and Tuesday
afternoons thusly each have some breezy winds across eastern Utah
and southwest Wyoming, but nothing of much significance or impact.
Also on Monday, we'll be watching for a potential shortwave
progression through northern Utah and southwest Wyoming. If it gains
a little more dynamic support, thunderstorm development will become
more widespread across these areas.

By mid-week, some more questions arise if we will remain under a
northwest regime or begin to switch more westerly. This will depend
on placement of potential cut-off low development to our southwest.
That stated, neither solution brings any precipitation into the
forecast.

&&

.AVIATION...KSLC...VFR conditions are forecast throughout the
forecast period while generally high based clouds are expected.
Light northerly winds will give way to easterly flow by the
afternoon with occasional strong gusts.

.REST OF UTAH AND SOUTHWEST WYOMING...Periods of MVFR conditions are
forecast across southwest Wyoming due to snow showers this morning.
This activity should wane and give way to mid level cloud decks for
the remainder of the day and increasing easterly winds and breezy
conditions expected.

Increasing easterly winds are also anticipated across LGU and OGD
this afternoon with VFR conditions at these locations. This
afternoon, showers and thunderstorms may impact HCR and PVU
terminals, reducing visibility, bringing lightning and stronger wind
gusts. A nearby thunderstorm may also impact CDC terminal this
afternoon with gusty outflow winds and lightning. SGU and BCE
terminals can expect VFR conditions with high based clouds or nearly
clear skies.

&&

.FIRE WEATHER...A low pressure system developing across the Great
Basin today will stall over the region through Saturday. Northern
Utah will remain on the northern side of this low resulting in a
favorable setup for gusty easterly winds. These winds will become
strong at times today through Friday along the eastern benches of
the Wasatch Front north of I-80, as well as the Cache Valley.

Moisture associated with this low will allow for showers and
thunderstorms each afternoon through Saturday. These storms will
initially develop over the higher terrain midday, then spread
into the adjacent valleys by mid to late afternoon. This moisture
will also keep daytime RH elevated and allow for excellent
overnight recovery.

Despite the low overhead, the unseasonably cool airmass
currently in place across the region will gradually warm through
the weekend. This warming trend will be most notable across
northern Utah where temperatures will return to near normal by
Friday, while southern Utah will experience a more gradual
warming trend. By Monday temperatures across the region will
run nearly 10 degrees above normal.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 10 AM MDT Friday for UTZ103-105-107.

     Wind Advisory until 6 PM MDT this evening for UTZ104.

     High Wind Watch from this evening through Friday morning for
     UTZ104.

WY...None.
&&

Seaman/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

High Wind Warnings in Utah, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.